banner
Health Team

Duke Study Gives Boost to White Blood Cell Drugs

Posted August 8, 2007

Map Marker  Find News Near Me

— A drop in a cancer patient's white blood cell count can sometimes lead a physician to stop or reduce chemotherapy. So, Duke University researchers are examining the risks and benefits of white blood cell boosters.

"If those white blood cells are low, then we're at really high risk of developing infections or fevers," said Dr. Nicole Kuderer, an oncologist at Duke.

Kuderer led a study reviewing research data on white blood cell booster drugs to see how effective they are in reducing the risk of infection and fevers and if they reduce the mortality rate of cancer patients.

"I think the most important finding of this study is that the white blood cell boosters not only reduce the risk of fibrile neutropenia and infection, but (they) also reduce the risk of dying from these infections," she said.

The drugs traditionally have been prescribed only for higher-risk patients because of potential side-effects like bone pain. But Kuderer  said she believes more patients could be candidates for white cell boosters.

Warren Deal, who is fighting inoperable Stage 4 lung cancer, has been taking the drugs to boost his white blood cell count.

During earlier chemotherapy treatments, Deal's white blood cell count would drop, and he would develop sores in his mouth.

"It started bringing (the count) up, and I felt better after I started getting that thing," he said. "I want to get all I can because what I'm getting right now is doing a real good job."

Researchers said they don't know what effect reduced-dosage chemotherapy has on patient survival. But they said they believe that keeping patients on full-dose chemotherapy will increase survival rates.

1 Comment

Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all
  • amycraigslist Aug 10, 2007

    bone pain is an understatement! i endured 18 weeks of chemo for the treatment of breast cancer. 24 hours after each "round" of chemo i got a shot of neulasta. oh my! i felt like the tin man from the wizard of oz. i needed to be greased! the bone pain associated with the drug to help keep my counts in check was unbearable. my feet ached, my jaw ached, my forearms aches, my earlobes ached! of course this is a necessary evil while undergoing chemo but please... there's got to be a better way!

    amy rosenfeld
    breast cancer survivor
    raleigh, nc